Missouri, 2005

Damaging Wind in Missouri, September 13, 2005

September 13, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 13, 2:35 AM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Sep 13, 2:35 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 AM CDT TUE SEP 13 2005

.DISCUSSION...

BROAD UPPER TROUGH OVER THE WESTERN U.S. CONTINUES TO SPREAD
EAST...WITH 500MB HEIGHT FALLS OVER THE CENTRAL U.S. AND UPPER
MIDWEST. WHILE THE MOST OBVIOUS UPPER LOW OVER THE NORTHERN ROCKIES
WILL REMAIN WELL NORTH OF THE AREA...JET STREAK OVER THE UPPER
MIDWEST EAST OF THE UPPER TROUGH...WILL COMBINE WITH A SUBTROPICAL
JET THAT HAS ALREADY MOVED ONSHORE OVER SOUTHERN CA...TO BRIEFLY
PRODUCE ENHANCED LIFT TONIGHT WHERE A COUPLED JET AND STRONGLY
DIFFLUENT UPPER FLOW SETS UP OVER THE REGION.

WHILE UPPER FEATURES BECOME ALIGNED FOR STRONG LIFT TONIGHT...A COLD
FRONT THAT NOW EXTENDS FROM MN TO WESTERN KS...WILL CONTINUE TO
SHIFT SLOWLY EAST....MOVING THROUGH THE FORECAST AREA
TONIGHT...BEFORE BECOMING A WEST-EAST STATIONARY BOUNDARY ALONG THE
RED RIVER VLY TO THE LOWER MS VLY LATE IN THE WEEK. THE GFS IS DOING
THE USUAL CONVECTIVE BULLSEYE ROUTINE FOR TONIGHT...BUT BELIEVE THE
ETA MAY BE A LITTLE UNDERDONE WITH ITS PRECIP FIELDS AS WELL.
ATTEMPTED TO FOLLOW FAIRLY CLOSE TO HPC QPF GUIDANCE THROUGH
WEDNESDAY.

WHILE MOISTURE ADVECTION IS ALREADY INCREASING OVER OK/KS ATTM WHERE
THE LOW LEVEL JET HAS SET UP...AND WILL INCREASE OVER THE FORECAST
AREA TODAY AS THE JET VEERS...DONT HAVE A LOT OF CONFIDENCE AS TO
WHERE HEAVIEST RAIN WILL OCCUR TONIGHT. SYNOPTICALLY...BEST LIFT/LOW
LEVEL MOISTURE ADVECTION WILL OCCUR ALONG THE SFC/850MB FRONTAL
SLOPE FROM EASTERN OK INTO SOUTHERN MO TONIGHT. FRONT WILL BRIEFLY
BECOME PARALLEL WITH THE MIDLEVEL FLOW...POSSIBLY SETTING UP SOME
STORM TRAINING/LOCALLY HEAVY RAIN. WILDCARD WILL BE HOW CONVECTION
THAT DEVELOPS ALONG THE FRONT TODAY INFLUENCES THE MESOSCALE
ENVIRONMENT/BOUNDARIES LATE TODAY THIS EVENING. WITH TEMPERATURES
REACHING 90 DEG F IN MOST AREAS AGAIN TODAY...INSTABILITY WILL BE
AVAILABLE FOR SEVERE STORMS HEAD OF THE FRONT. STORMS MAY ORGANIZE
INTO AN MCS ALONG THE FRONT AS IT PUSHES INTO THE AREA. GIVEN THAT
WE HAVE BEEN DRY RECENTLY...AND THE UNCERTAINTY AS TO WHERE THE
HEAVIEST RAIN WILL OCCUR...WILL NOT GO WITH A BLANKET FLOOD WATCH.

SURFACE FRONT WILL SLOWLY SAG SOUTH OF THE AREA WEDNESDAY...BUT AN
ACTIVE UPPER FLOW PATTERN...AND 850MB FRONT OVER SOUTHERN MO WILL
ALLOW ADDITIONAL ROUNDS OF CONVECTION TO OCCUR WEDNESDAY NIGHT INTO
THURSDAY. WILL MAINTAIN FAIRLY DECENT RAIN CHANCES ALONG THE AR
BORDER THROUGH THURSDAY MORNING...AND TAPER THEM OFF INTO CENTRAL
MO. RAIN SHOULD REMAIN SOUTH OF THE AREA THURSDAY NIGHT INTO FRIDAY
AS FLAT UPPER RIDGE MOVES INTO THE AREA...AND SURFACE FRONT GET
PUSHED A LITTLE FARTHER SOUTH INTO THE ARKLATEX REGION.

NO CHANGES WERE MADE IN THE EXTENDED PERIODS. DSA

&&

.AVIATION...
EXPECT MAINLY VFR CONDITIONS TO PREVAIL THROUGH 00Z AT THE KJLN AND
KSGF TAF SITES.  WHILE SOME HAZE MAY DEVELOP DURING THE PREDAWN
HOURS...VISIBILITIES SHOULD STAY ABOVE 5SM.  THE PRESSURE GRADIENT
LOOKS TO TIGHTEN UP DURING THE MORNING HOURS...WHICH WILL ALLOW
WINDS TO INCREASE FROM THE SOUTHWEST.  ETA BUFKIT DATA INDICATES
POTENTIAL GUSTS IN EXCESS OF 20KTS FROM MID-MORNING INTO THE
AFTERNOON HOURS. BY EVENING...SYNOPTIC SCALE WINDS SHOULD BEGIN TO
WEAKEN AS THE PRESSURE GRADIENT SLACKENS JUST AHEAD OF AN
APPROACHING FRONT.  THUNDERSTORMS WILL LIKELY BE TRIGGERED ALONG
THIS BOUNDARY.  STILL SOME QUESTION WITH THE TIMING OF ANY
THUNDERSTORMS. THEREFORE...FOR NOW ADDED BROKEN CB GIGS AT 4000 FEET
TOWARD 00Z.  LATER FORECASTS WILL BETTER PIN DOWN THE MOST LIKELY
PERIOD CONVECTION WILL AFFECT THE TERMINAL SITES.

SAW

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 13, 4:48 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT TUE SEP 13 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
548 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING. SOME STORMS WILL
ALSO BE CAPABLE OF STRONG TO SEVERE WIND GUSTS...ONE INCH
HAIL...AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS ARE EXPECTED TO AFFECT SOUTHEAST KANSAS AND PORTIONS
OF WEST CENTRAL MISSOURI THIS AFTERNOON AFTER 2 PM...THEN SPREAD
INTO THE REST OF THE OZARKS THIS EVENING AND OVERNIGHT.

  DISCUSSION:

A COLD FRONT THAT EXTENDS FROM WESTERN IOWA TO WESTERN KANSAS
EARLY THIS MORNING WILL SHIFT SLOWLY EAST THROUGH THE AREA
TONIGHT. INCREASING MOISTURE...MODERATE TO STRONG INSTABILITY...AND
AN UPPER LEVEL DISTURBANCE...WILL ALLOW SEVERE THUNDERSTORMS TO
DEVELOP ALONG THE FRONT IN KANSAS THIS AFTERNOON. A THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP NEAR THE FRONT AND MOVE INTO THE
OZARKS THIS EVENING...WITH STRONG TO SEVERE WINDS POSSIBLE ALONG
THE LEADING EDGE OF THE STORMS. THE BEST CHANCES FOR SEVERE
WEATHER WILL BE LATE IN THE DAY AND THIS EVENING WHEN THE
STRONGEST INSTABILITY IS PRESENT.

LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE TONIGHT...WITH THE BEST
CHANCES FOR HEAVY RAIN OVER SOUTHEAST KANSAS...AND WEST CENTRAL
AND SOUTHWEST MISSOURI.

THE STORMS WILL WEAKEN LATE TONIGHT AS THE FRONT MOVES SOUTHEAST
THROUGH EXTREME SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ONGOING THUNDERSTORMS WILL BE OCCURRING WEDNESDAY
MORNING...GENERALLY SOUTH OF INTERSTATE 44. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY INTO THURSDAY IN
EXTREME SOUTHERN MISSOURI...MAINLY SOUTH OF HIGHWAY 60.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER WESTERN
SECTIONS OF THE OUTLOOK AREA...AND OVER THE ENTIRE REGION BY
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The radar

The Springfield radar (KSGF), 57 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
September 13, 10:30 AM CST
Where
Stone County, Cape Fair
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
36.733, -93.517

Severe thunderstorm wind gusts downed a few power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475237.